Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 46, NWS Wichita, KS

May 19, 2024Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this tornado warning at May 19, 2024, 4:08 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 4:08 PM CDT (21:08 UTC)
Expired
May 19, 2024, 5:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:19 PM CDTHAIL 1.75Wilson, KS
May 19, 4:23 PM CDTTORNADO4 Sse Wilson, KS
May 19, 4:46 PM CDTTORNADO7 S Lincoln, KSDust being kicked up but believe it is rain wrapped.
May 19, 4:49 PM CDTTSTM WND GST 6010 Wsw Westfall, KS
May 19, 4:49 PM CDTHAIL 110 Wsw Westfall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:32 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WFUS53 KICT 192108
TORICT
KSC053-105-192200-
/O.NEW.KICT.TO.W.0046.240519T2108Z-240519T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
408 PM CDT Sun May 19 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Lincoln County in central Kansas...
  Northern Ellsworth County in central Kansas...

* Until 500 PM CDT.

* At 407 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of Dorrance, or 10 miles northwest of
  Wilson, moving east at 30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sylvan Grove around 425 PM CDT.
  Lincoln around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include Ash
Grove and Westfall.

This includes Interstate 70 between Mile Markers 206 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
      3922 9827
TIME...MOT...LOC 2107Z 250DEG 27KT 3894 9860 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

LAWSON
2 follow-up statements
061 
WWUS53 KICT 192118
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
418 PM CDT Sun May 19 2024

KSC053-105-192200-
/O.CON.KICT.TO.W.0046.000000T0000Z-240519T2200Z/
Lincoln KS-Ellsworth KS-
418 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR LINCOLN
AND NORTHERN ELLSWORTH COUNTIES...

At 417 PM CDT, a confirmed tornado was located near Wilson, moving 
east at 35 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
Lincoln and northern Ellsworth Counties, including the following
locations... Ash Grove and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
      3922 9827
TIME...MOT...LOC 2117Z 259DEG 32KT 3884 9849 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

LAWSON
987 
WWUS53 KICT 192137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
437 PM CDT Sun May 19 2024

KSC053-105-192200-
/O.CON.KICT.TO.W.0046.000000T0000Z-240519T2200Z/
Lincoln KS-Ellsworth KS-
437 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR LINCOLN
AND NORTHERN ELLSWORTH COUNTIES...

At 436 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Sylvan Grove, or 10 miles northeast
of Wilson, moving east at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wilson, Lincoln, Sylvan Grove, Beverly, Barnard, Ash Grove, and
Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3922 9793 3887 9793 3877 9848 3916 9848
      3922 9827
TIME...MOT...LOC 2136Z 250DEG 27KT 3889 9829 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

LAWSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:54 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Severe storms likely on this afternoon and evening
  • Another round of severe storms looks to impact the region on Tuesday
  • Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 1:54 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
154 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storms likely on this afternoon and evening

- Another round of severe storms looks to impact the region on
  Tuesday

- Additional rounds of storms will continue for Thursday into next
weekend

&&

.DISCUSSION...
Issued at 149 PM CDT Sun May 19 2024

Current satellite water vapor imagery shows upper jet
energy/associated upper level wave quickly approaching southwest
Kansas. There is a warm front boundary which extends from
western Kansas into central Kansas. Storms are and should begin
developing over western Kansas and along this warm front
boundary. If a storm can stay latched on this boundary it would
have potential to produce higher end severe weather and even a
tornado. Additonal storms will develop over southwest Kansas and
these storms will be in a higher based environment with cold
outflows expected and lower tornado potential. The cold pool
interaction should cause the storms to congeal quickly and form
a line of storms. The line of storms will grow upscale and
intensify, especially with the environment of high DCAPE and
orthogonal 0-3km bulk shear vector/magnitude supporting good
potential for balance on the leading edge of the line storms.
This balance could result in very destructive wind gusts over
80mph, especially for any segment of the line that takes on a
bowing structure. In addition, increasing low-level SRH and
orthogonal 0- 3km bulk shear vector/magnitude supports a few
QLCS tornadoes on leading edge when the line of storms
encounters better low level moisture. This activity will
continue eastward tonight and could have a trailing/lingering
line of storms near the KS/OK border past midnight.

The atmosphere looks more capped during the day on Monday and with
no upper level wave expected if anything can go it would be more
isolated and generally northwest/north of central Kansas. Model
signals continue to suggest another round of severe weather could
affect locations mainly east of the Kansas Turnpike for Tuesday
afternoon/evening. Stronger than normal upper jet winds and
alignment being more orthogonal to the dry line boundary supports
some discrete supercell potential along the dry line where all
severe weather hazards are in play(a few higher end severe storms
are possible in southeast Kansas). Meanwhile the cold front looks to
race southeast and quickly overtake the dry line which should cause
a line of storms to quickly zipper from northeast Kansas southward
into southern Kansas by Tuesday evening.

Wednesday looks to be the one quiet day of the week as surface high
pressure builds over Kansas, and drier air spreads southward in the
wake of Tuesday's system. The quiet conditions looks to be short-
lived as the atmosphere tries to reload and become more active
across the region for Thursday into next weekend. Models continue to
show upper level flow regime remaining in a southwest-westerly
pattern with decent flow aloft, and a couple of upper waves moving
across the central plains. The combination of decent wind flow aloft
and ample moisture/instability nearby supports more opportunities
for severe weather to affect the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 19 2024

Gusty southeast winds will prevail across much of the region
this afternoon. Meanwhile storms are expected to develop over
central Kansas later this afternoon and parts of western Kansas.
The storms are expected to develop into a line of severe storms
with damaging winds likely. This line will develop around 6pm
to 7pm over central/south central Kansas and race eastward
during the night time hours. Low clouds in the MVFR category
look to develop late tonight over south central Kansas in the
wake of this activity.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...CDJ
Hazardous weather outlook, May 19, 3:40 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
340 PM CDT Sun May 19 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
340 PM CDT Sun May 19 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Supercell severe storms capable of tennis ball size hail,
destructive winds greater than 80 mph and tornadoes will affect
portions of central Kansas late this afternoon.

Additional supercell severe storms will be possible early this
evening before becoming more of a line of storms as they move across
central and south central Kansas during the mid to late evening.
These storms will still be capable of destructive winds greater than
80 mph, large hail to at least golf ball size and a tornado.

Strong to marginally severe storms will remain possible to a little
after midnight as they move east from the Flint Hills into parts of
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development appears unlikely Monday afternoon and
evening across much of the region. However, if a storm or two is
able to form, the environment will support severe weather.

Additional chances for severe storms exist over eastern Kansas
Tuesday afternoon and evening. Large hail, damaging winds, and a
few tornadoes are possible. Stay tuned for later outlooks.

Periodic thunderstorm chances remain in the forecast Thursday
through early next week. Stay tuned as we continue to refine the
potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through the evening, mainly west the
Kansas turnpike.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 19, 3:31 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
331 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tornado          4 ESE Gorham            38.87N 98.96W
05/19/2024                   Russell            KS   Broadcast Media

            Broadcast media reports tornado west of
            Russell.

&&

SGS
Local storm report, May 19, 3:42 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
342 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             Russell                 38.89N 98.85W
05/19/2024  E1.25 Inch       Russell            KS   Public

&&

SGS
Local storm report, May 19, 3:43 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
343 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Gst     Russell                 38.89N 98.86W
05/19/2024  E70 MPH          Russell            KS   Public

&&

SGS
Local storm report, May 19, 3:48 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
348 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Gst     Russell Airport         38.87N 98.81W
05/19/2024  M82 MPH          Russell            KS   ASOS

&&

SGS
Local storm report, May 19, 3:49 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
349 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             Russell                 38.89N 98.85W
05/19/2024  M1.75 Inch       Russell            KS   Public

            Spotter reported large trees being blown
            down.

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:00 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell60 min
May 19, 3:24 PM CDTTornado WarningICTRussell66 min
May 19, 4:28 PM CDTTornado WarningICTEllsworth47 min
May 19, 4:43 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell47 min
May 19, 4:59 PM CDTSevere Thunderstorm Warning Destructive damage threatICTEllsworth, Lincoln61 min
May 19, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Saline62 min
May 19, 5:28 PM CDTAreal Flood WarningICTEllsworth, Lincoln, Russell6 hr
May 19, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell46 min
May 19, 6:13 PM CDTSevere Thunderstorm Warning Destructive damage threatICTSaline32 min
May 19, 6:18 PM CDTAreal Flood WarningICTMcPherson, Saline5 hr
May 19, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Rice, Russell59 min
May 19, 6:55 PM CDTSevere Thunderstorm Warning Destructive damage threatICTKingman, Reno65 min
May 19, 6:58 PM CDTFlash Flood Warning Considerable damage threatICTBarton, Ellsworth, McPherson, Russell, Saline4 hr

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.